Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Green Bay, WI

May 12, 2022Marinette County, Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2022, 2:57 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 2:57 PM CDT (19:57 UTC)
Expired
May 12, 2022, 3:45 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:00 PM CDTHAIL 1.5Mountain, WIPICTURES VIA SOCIAL MEDIA
May 12, 3:15 PM CDTHAIL 0.75Crooked Lake, WIPICTURE VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KGRB 121957
SVRGRB
WIC075-083-122045-
/O.NEW.KGRB.SV.W.0013.220512T1957Z-220512T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
257 PM CDT Thu May 12 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Marinette County in northeastern Wisconsin...
  Northern Oconto County in northeastern Wisconsin...

* Until 345 PM CDT.

* At 257 PM CDT, a severe thunderstorm was located over Mountain, or
  30 miles north of Shawano, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mountain, Bear Paw Scout Camp, Middle Inlet, Silver Cliff, Caldron
  Falls Rese, Caldron Falls Reservoir, Governor Thompson State Park,
  Crooked Lake and High Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796
TIME...MOT...LOC 1957Z 229DEG 24KT 4520 8847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hykin
2 follow-up statements
025 
WWUS53 KGRB 122019
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
319 PM CDT Thu May 12 2022

WIC075-083-122045-
/O.CON.KGRB.SV.W.0013.000000T0000Z-220512T2045Z/
Marinette WI-Oconto WI-
319 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL MARINETTE AND NORTHERN OCONTO COUNTIES...

At 318 PM CDT, a severe thunderstorm was located near Bear Paw Scout
Camp, or 35 miles southeast of Crandon, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mountain, Bear Paw Scout Camp, Middle Inlet, Silver Cliff, Caldron
Falls Rese, Caldron Falls Reservoir, Governor Thompson State Park,
Crooked Lake and High Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796
TIME...MOT...LOC 2018Z 231DEG 23KT 4526 8832 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hykin
053 
WWUS53 KGRB 122053
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
353 PM CDT Thu May 12 2022

WIC075-083-122059-
/O.EXP.KGRB.SV.W.0013.000000T0000Z-220512T2045Z/
Marinette WI-Oconto WI-
353 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARINETTE AND NORTHERN
OCONTO COUNTIES HAS EXPIRED...
    
Severe Thunderstorm Warnings have replaced this warning. The new 
Severe Thunderstorm Warnings for portions of Marinette and Oconto 
Counties remain in effect until 430 PM CDT.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Wisconsin.

LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796
TIME...MOT...LOC 2049Z 229DEG 24KT 4539 8812 

$$

Hykin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:12 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 12, 12:12 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1212 PM CDT Thu May 12 2022

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 426 AM CDT Thu May 12 2022

A convectively induced vorticity center that formed over West
Texas yesterday moved across Minnesota and northwest Wisconsin
last night and brought mostly non severe thunderstorms with wind
gusts to 35 mph and half inch hail. The activity was exiting the
lakeshore counties at 400 am.

The upper ridge across Wisconsin combined with southerly flow
bringing up very warm and humid air could result in record high
temperatures this afternoon. Highs in the middle 80s to low 90s
are likely away from the lake and bay. Those temperatures combined
with dewpoints of 65 to 70 will result in impressive instability
this afternoon and early evening, with CAPE values of 2000 to 3000
J/KG. There will likely be a temperature inversion to inhibit
convection, but a surface warm front moving north, or leftover
convective boundaries could produce additional thunderstorms today.
There is some severe potential for any thunderstorms that form.

Whatever storms do form this afternoon or evening should diminish
after sunset with warm and humid conditions expected overnight.
Friday will be warm and humid, but not as hot as today. A cold
front should produce thunderstorms as it moves across during the
afternoon and early evening. There should be sufficient instability
and upper support to produce some severe storms with damaging
winds and large hail.

.LONG TERM...Friday Night Through Wednesday
Issued at 426 AM CDT Thu May 12 2022

The 500mb ridge across the Great Lakes region will finally break
down and shift east this weekend. Meanwhile, a closed 500mb low
across the southern plains of Canada is expected to pivot across
southern Canada over the weekend with a cooler northwest flow
pattern expected early next week. Temperatures will start out
above normal Saturday, return closer to normal on Sunday and then
below normal for Monday and Tuesday before moderating closer to
normal by the middle of next week as the upper flow turns more
westerly.

A cold front will be lurking across northeast Wisconsin Friday
night. Strong or severe storms are possible Friday evening with
CAPE values of 1,500 to 2,500 J/KG. 0-6 km shear values are little
better tonight to support severe weather with bufkit soundings
indicating near 30 knots of shear. The storms should weaken by
late evening and overnight. The proximity of the frontal boundary
supports a chance of showers Saturday morning across eastern
Wisconsin.

For this weekend there are small chances of showers and a few
storms at times, however most of the time should be dry. High
temperatures Saturday will be above normal and closer to normal
Sunday. With the northwest flow pattern aloft, weak upper level
disturbances could bring a chance of shower on Monday and Tuesday.
A more substantial system passing to the south of the area will
bring a chance of showers on Wednesday. It will be fairly cool
Monday, where some locations across the far north could see highs
in the 50s. There is also the potential for frost Monday night
across the north with lows in the 30s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1212 PM CDT Thu May 12 2022

VFR conditions are expected across much of the area this
afternoon, with some SCT-BKN cumulus clouds around 4-5k ft. Some
MVFR conditions are possible across north-central Wisconsin due to
the elevation difference. There may also be some haze in the air
this afternoon due to high moisture content. Isolated to
scattered thunderstorms are possible in the afternoon and
evening, mainly north of a AUW to GRB line.

VFR conditions are expected tonight, with low level wind shear
after dark as south winds increase to around 45 knots at 2000 ft
with surface winds around 10 knots.

VFR conditions are expected Friday morning, but then showers and
thunderstorms will bring lower conditions in the afternoon as a
cold front approaches.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, May 12, 4:00 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
400 AM CDT Thu May 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
400 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms could produce wind gusts to 35 mph and small
hail as they exit northeast Wisconsin early this morning.

Additional scattered thunderstorms are expected across the area this
afternoon and evening. There is a marginal threat of severe storms
with large hail and damaging winds mainly west of highway 41.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon and Friday
night. Some of the storms could become strong or severe with
damaging winds and large hail.

There are small chances of thunderstorms at times this weekend. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across northern Wisconsin this
afternoon and evening, and again Friday afternoon and evening across
much of the area.

LMZ521-522-541>543-130900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
400 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected early this morning. They
could produce wind gusts to 30 knots and small hail. In addition,
fog may reduce visibilities at times today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon and Friday night
that may produce strong winds and large hail. Isolated thunderstorms
are possible at times this weekend that could pose a hazard to
mariners.

Areas of dense marine fog are possible at times through Saturday
afternoon. High waves could create conditions hazardous to small
craft Friday on Lake Michigan.

RDM/Eckberg

In the hours before

Special weather statement, May 12, 11:57 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Green Bay WI
1157 AM CDT Thu May 12 2022

WIZ030-031-035>039-045-048-049-122100-
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
1157 AM CDT Thu May 12 2022

...HIGH HEAT INDEX VALUES EXPECTED THIS AFTERNOON...

Record breaking temperatures combined with high relative
humidities will result in heat indices of 95 to 100 degrees
across central Wisconsin east to the Fox Valley this afternoon.

If you are spending an extensive amount of time outside this
afternoon or if you are vulnerable to heat illness, be sure to
stay hydrated and take breaks out of the sun.

Kurimski
Special weather statement, May 12, 1:49 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Thu May 12 2022

WIZ010>013-018>021-030-031-035>037-073-074-122015-
Waupaca WI-Southern Marinette County WI-Langlade WI-Wood WI-
Marathon WI-Portage WI-Oneida WI-Northern Marinette County WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Menominee WI-Forest WI-
149 PM CDT Thu May 12 2022

...Scattered strong thunderstorms will impact portions of Wood,
southeastern Lincoln, Marathon, southeastern Oneida, Shawano,
Portage, Forest, Florence, Marinette, Menominee, northwestern
Waupaca, northern Oconto and Langlade Counties through 315 PM CDT...

At 148 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Shawano, Antigo, Crandon,
Marshfield, Weston, Merrill and Rib Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4481 9032 4602 8870 4598 8864 4602 8853
      4595 8819 4592 8810 4587 8807 4582 8814
      4578 8809 4579 8799 4571 8781 4556 8783
      4550 8779 4535 8789 4535 8775 4539 8769
      4534 8765 4531 8767 4424 8957 4425 9032
TIME...MOT...LOC 1848Z 228DEG 27KT 4500 8915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hykin
Local storm report, May 12, 2:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
217 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             MOSINEE                 44.78N 89.69W
05/12/2022  M0.88 INCH       MARATHON           WI   TRAINED SPOTTER

&&
Local storm report, May 12, 2:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
222 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             ANTIGO                  45.15N 89.15W
05/12/2022  M0.25 INCH       LANGLADE           WI   TRAINED SPOTTER

            PEA SIZED HAIL. LASTED A COUPLE MINUTES.

&&

KJ
Special weather statement, May 12, 2:54 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
254 PM CDT Thu May 12 2022

WIZ005-122045-
Vilas WI-
254 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Vilas
County through 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle Flambeau Flowage, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Winchester, Rice Creek Natural Area and Border Lakes Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4620 8942 4614 8936 4590 9002 4590 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1954Z 241DEG 30KT 4603 9028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:32 PM CDTMarine Dense Fog AdvisoryGRB16 hr
May 11, 11:22 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas53 min
May 11, 11:52 PM CDTSpecial Weather StatementGRBOneida, Vilas38 min
May 12, 12:48 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas57 min
May 12, 2:31 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 3 more44 min
May 12, 1:49 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Marathon, Marinette, Menominee and 3 more86 min
May 12, 2:23 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano22 min
May 12, 2:37 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto53 min
May 12, 2:44 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano46 min
May 12, 2:54 PM CDTSpecial Weather StatementGRBVilas51 min
May 12, 3:04 PM CDTAreal Flood AdvisoryGRBLanglade, Marathon, Marinette, Menominee, Oconto, Shawano3 hr
May 12, 3:41 PM CDTSpecial Weather StatementGRBOneida, Vilas49 min
May 12, 3:43 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto47 min
May 12, 3:48 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto42 min
May 12, 4:09 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas32 min
May 12, 4:21 PM CDTSpecial Marine WarningGRB50 min
May 12, 4:28 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest58 min
May 12, 4:49 PM CDTSpecial Weather StatementGRBLincoln, Oneida86 min
May 12, 4:50 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Shawano85 min
May 12, 5:22 PM CDTSevere Thunderstorm WarningGRBOconto23 min
May 12, 6:01 PM CDTSpecial Weather StatementGRBLanglade59 min
May 12, 6:21 PM CDTAreal Flood AdvisoryGRBLanglade, Marathon, Shawano103 min
May 12, 6:34 PM CDTSevere Thunderstorm WarningGRBOconto26 min
May 12, 6:47 PM CDTAreal Flood AdvisoryGRBMarinette, Oconto95 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.